South Dakota, 2016Damaging Winds in South Dakota, June 29, 2016
June 29, 2016 · NWS ABR · 8 events in 3 counties and zones
Severe thunderstorms brought damaging winds to parts of Corson, Jones, and Stanley counties with gusts to near 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms brought damaging winds to parts of Corson, Jones, and Stanley counties with gusts to near 80 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 1:42 PM MST, 43 minutes earlier.
Area forecast discussion, Jun 29, 1:42 PM MST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
342 PM CDT WED JUN 29 2016
.UPDATE...
Issued at 341 PM CDT WED JUN 29 2016
Severe thunderstorm watch 310 is in effect for Corson, Dewey and
Stanley counties until 8 PM MDT /9 PM CDT/.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 254 PM CDT WED JUN 29 2016
Forecast challenges in the next 24 hours include convective
potential/timing/coverage this afternoon through early Thursday
along with how cool high temperatures will be on Thursday.
Currently, temperatures are warming through the 80s on light winds
and a mostly sunny sky. There are a few clusters of thunderstorm
activity across southwestern North Dakota tracking southeast across
the region. Storms are not expected to maintain or redevelop very
far into this cwa. If convection can hold together long enough to
make it into Corson county, it is timed to move into the county
within the hour, and timed to reach Mobridge by shortly after 7 PM
CDT. Storms have developed within the most moisture-rich air at
850hpa in conjunction with the area of best mid-level forcing and
upper level lift. Expect the worst conditions associated with these
thunderstorms to be brief strong wind gusts /large temp-dewpoint
depressions aiding in 1000-1400J/kg DCAPE values/, heavy downpours
and cloud to ground lightning.
Tonight, a strong Canada-sourced cold front /near the international
border/ will sweep southward across the northern plains, including
this cwa, wringing out any available low level moisture through
Thursday morning. CAMs have been hinting off and on today that
isolated to scattered showers and thunderstorms will work southward
through the region associated with the forcing from this front. For
this reason have continued to time some small pops through the cwa
overnight. The Rapid Refresh model is also continuing to imply some
of this low level moisture is converted into post-frontal mvfr/vfr
stratus which advects into the cwa between 09Z and 15Z Thursday.
Skycover may need a little tweaking if that scenario pans out.
Thursday, the cold air advection noted in the 925hpa and 850hap
thermal progs lends support to forecast high temperatures only in
the mid 70s across northeast South Dakota and west central Minnesota
to the low/mid 80s over central South Dakota. There may be a few
stray showers or weak thunderstorms ongoing across the southern half
of the cwa at the start of the Thursday day period, but by and
large, Thursday is expected to be cool and dry on northerly breezes.
.LONG TERM...(Thursday Night through Wednesday) Issued at 254 PM
CDT WED JUN 29 2016
Based on the 12Z model runs, the holiday weekend is looking much
drier than before. While models are suggesting a storm system will
track across the region Friday night through Saturday, it largely
misses this CWA. Thus pops have been greatly reduced during that
time period. There are additional chances for showers and
thunderstorms Monday through Wednesday as the upper level flow
pattern becomes zonal.
Temperatures during the long term will begin on the cool side with
highs on Friday only in the mid to upper 70s. Temperatures will
slowly warm above normal for the holiday weekend. Highs by Monday
should climb into the 80s and 90s. Temps in the 90s are expected
Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1211 PM CDT WED JUN 29 2016
Expect good VFR to prevail over the next 24 hours. A strong cold
frontal passage overnight tonight could spark a few showers or
thunderstorms. Did introduce some preliminary thunder
mention/timing into the KMBG TAF to highlight this potential. One
other potential bi-product of this fropa is one or two areas of
MVFR cigs trying to work down into northeast South Dakota /KABR
and KATY/ Thursday morning. Will continue to monitor
satellite/observations and rapid update short term model guidance
for this potential.
&&
.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&
UPDATE...Dorn
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Dorn
Hazardous weather outlook, Jun 29, 1:13 AM MST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT WED JUN 29 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
313 AM CDT WED JUN 29 2016 /213 AM MDT WED JUN 29 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREATS
BEING SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KF
In the hours before
Special weather statement, Jun 29, 1:55 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM MDT WED JUN 29 2016
SDZ003-292145-
CORSON SD-
255 PM MDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON COUNTY UNTIL
345 PM MDT...
AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF SHADEHILL...OR 18 MILES SOUTHEAST OF LEMMON...MOVING
SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAMBO RANCH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4573 10200 4581 10195 4547 10152 4547 10200
TIME...MOT...LOC 2054Z 323DEG 27KT 4572 10193
SD
Thunderstorm Wind, Corson
- When
- June 29, 2:25 PM MST
- Where
- Corson County, 0.48 mi E of Athboy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.570, -101.920
Eighty mph winds pushed over a semi truck and trailer along with moving some farm equipment slightly from its original position. Some heavy steel feeders were also moved from 250 to 500 yards.
Thunderstorm Wind, Stanley
- When
- June 29, 4:55 PM MST
- Where
- Stanley County, 4.59 mi SSW of Hayes
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.310, -101.060
Thunderstorm Wind, Jones
- When
- June 29, 6:20 PM CST
- Where
- Jones County, 7.01 mi W of Okaton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.860, -101.040
Several trees were downed by an estimated seventy mph wind.
Thunderstorm Wind, Jones
- When
- June 29, 6:23 PM CST
- Where
- Jones County, 0.85 mi NE of Murdo Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.860, -100.710
Thunderstorm Wind, Jones
- When
- June 29, 6:25 PM CST
- Where
- Jones County, 1.47 mi NNE of Okaton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.890, -100.890
A camper was blown over by a seventy mph wind on Interstate-90.
Thunderstorm Wind, Jones
- When
- June 29, 6:34 PM CST
- Where
- Jones County, 0.85 mi NE of Murdo Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.860, -100.710
Thunderstorm Wind, Jones
- When
- June 29, 6:37 PM CST
- Where
- Jones County, 0.85 mi NE of Murdo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.890, -100.710
Thunderstorm Wind, Jones
- When
- June 29, 7:00 PM CST
- Where
- Jones County, 8.82 mi SSE of Draper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.810, -100.440
Sixty mph winds were estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 29, 2016$81,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 29, 2016$162,000 · 1.25 in hail · 7 events
- Damaging Winds in Arizona, June 29, 2016$45,000 · 62 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, June 29, 2016$40,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, June 29, 2016$35,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Missouri, June 29 to 30, 2016$3,000 · 1 in hail · 17 events
- Flash Flooding in California, June 29 to 30, 2016$18,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 29, 20161.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 29 to 30, 2016$15,000 · 1 in hail · 4 events
- Hail and Damaging Winds in North Carolina, June 29, 20161.75 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 2016$1,000 · 68 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, June 29, 20161 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646369, 646361, 646359, 646362, 646360, 646363, 646365, 646366.